Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 292, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 4, 2012, 6:24 PM CDT for 4 counties in Kansas. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 6:24 PM CDT (23:24 UTC)
- Expired
- Sep 4, 2012, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 6:24 PM CDT | TSTM WND GST 70 | 5 Sw Osborne, KS | |
| Sep 4, 6:30 PM CDT | TSTM WND GST 70 | 16 Sse Osborne, KS | ESTIMATED 70 MPH WINDS |
| Sep 4, 6:37 PM CDT | TSTM WND DMG | 3 E Osborne, KS | SHED ROOF BLOWN OFF. GRAIN BIN HEAVILY DAMAGED. |
| Sep 4, 6:43 PM CDT | TSTM WND DMG | 6 E Osborne, KS | POWER POLES SNAPPED. |
| Sep 4, 6:46 PM CDT | TSTM WND GST 60 | Cawker City, KS | WIND GUST EST 60MPH KNOCK OVER 12 INCH DIAMETER LOCUS TREE INTO HOUSE. 2 INCHES OF RAIN FELL DURING THE EVENT. |
| Sep 4, 6:48 PM CDT | TSTM WND DMG | Downs, KS | CARPORT BLOWN OVER |
| Sep 4, 6:52 PM CDT | TSTM WND DMG | 1 S Jewell, KS | PEA TO NICKLE SIZED HAIL COVERED YARD. SMALL BRANCHES KNOCKED DOWN. 6 INCH THICK BRANCHES FROM DEAD TREE KNOCKED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
564
WUUS53 KGID 042324
SVRGID
KSC089-123-141-183-050015-
/O.NEW.KGID.SV.W.0292.120904T2324Z-120905T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
624 PM CDT TUE SEP 4 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF HARLAN TO OSBORNE TO 8 MILES
WEST OF LURAY...AND MOVING EAST AT 40 MPH. NICKEL SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
BELOIT...DOWNS...CAWKER CITY...TIPTON...IONIA...GLEN ELDER...
HUNTER...VICTOR...JEWELL...RANDALL...SCOTTSVILLE AND ASHERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3913 9903 3939 9892 3973 9880 3974 9793
3947 9792 3935 9795 3921 9802 3921 9848
3913 9849
TIME...MOT...LOC 2324Z 273DEG 37KT 3968 9863 3938 9869
3911 9882
WIND...HAIL 70MPH 0.88IN
$$
HEINLEIN1 follow-up statement
115
WWUS53 KGID 050007
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT TUE SEP 4 2012
KSC141-183-050017-
/O.CAN.KGID.SV.W.0292.000000T0000Z-120905T0015Z/
SMITH KS-OSBORNE KS-
707 PM CDT TUE SEP 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR OSBORNE AND SOUTHEASTERN SMITH
COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3922 9848 3936 9847 3974 9836 3974 9793
3947 9792 3935 9795 3921 9802 3921 9848
3913 9849
TIME...MOT...LOC 0007Z 273DEG 37KT 3966 9806 3936 9812
3909 9825
$$
KSC089-123-050015-
/O.CON.KGID.SV.W.0292.000000T0000Z-120905T0015Z/
MITCHELL KS-JEWELL KS-
707 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
JEWELL AND MITCHELL COUNTIES UNTIL 715 PM CDT...
AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RANDALL TO 8 MILES SOUTH OF BELOIT TO 8 MILES WEST OF
LINCOLN...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
RANDALL...SCOTTSVILLE AND ASHERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3922 9848 3936 9847 3974 9836 3974 9793
3947 9792 3935 9795 3921 9802 3921 9848
3913 9849
TIME...MOT...LOC 0007Z 273DEG 37KT 3966 9806 3936 9812
3909 9825
WIND...HAIL 70MPH 0.88IN
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:55 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 4, 3:55 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CDT TUE SEP 4 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY...CHANGING WEATHER CONDITIONS ARE EXPECTED THROUGH THE SHORT TERM PERIODS AS A PAIR OF APPROACHING COLD FRONTS ARE EXPECTED TO BRING COOLER WEATHER ALONG WITH VARYING CHANCES FOR THUNDERSTORMS THROUGH THE END OF THE WEEK. THE FIRST OF THESE COLD FRONTS...CURRENTLY VISIBLE IN WV IMAGERY STRETCHING FROM NORTHERN MINNESOTA TO THE NEBRASKA PANHANDLE...IS FORECAST TO CROSS THE LOCAL AREA OVERNIGHT...WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE AHEAD OF THE BOUNDARY THIS EVENING. AT THIS TIME...THE LATEST MESO ANALYSIS FROM SPC INDICATES THE BEST INSTABILITY AND SHEAR ARE OFF TO THE NORTHEAST OF THE LOCAL AREA...WHERE THE BULK OF THE STRONGER STORMS ARE EXPECTED THIS EVENING. EVEN SO...A FEW SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP NEAR GOODLAND KANSAS THE PAST HOUR OR SO...AND COULD SEE SOME ADDITIONAL DEVELOPMENT PUSH ACROSS NORTH CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. THE 18Z NAM AND 12Z WRF APPEAR TO HAVE THE BEST HANDLE ON THIS INITIAL DEVELOPMENT TO OUR SOUTHWEST...AND WENT WITH A BLENDED SOLUTION OF THESE MODELS THROUGH THE OVERNIGHT HOURS WITH SMALL CHANCE POPS FOR JUST ABOUT EVERYONE AHEAD OF THE APPROACHING COLD FRONT. ONCE THIS FRONT PUSHES THROUGH THE ENTIRE FORECAST AREA BY NOON TOMORROW...EXPECT A MUCH COOLER AIRMASS...WITH BREEZY NORTHERLY WINDS IN ITS WAKE. 850MB TEMPS SHOW A MARKED 10C DROP BEHIND THE FRONT...AND CORRESPONDINGLY EXPECT A RETURN TO NEAR NORMAL TEMPS WEDNESDAY AFTERNOON AFTER THIS AFTERNOONS NEAR RECORD TEMPS. AT THIS HOUR...GRI HAS TOPPED AT 102...AND STANDS JUST 1 DEGREE SHY OF THE RECORD FOR SEPTEMBER 4TH OF 103 SET BACK IN 1945. AFTER A MORE SEASONAL AND BREEZY WEDNESDAY...EXPECT THE RETURN FLOW AROUND THE SURFACE HIGH PRESSURE SYSTEM ACROSS EASTERN NEBRASKA TO ADVECT SOME WARMER AND MORE HUMID AIR BACK ACROSS THE REGION ON THURSDAY WITH HIGH TEMPERATURES CLIMBING BACK A FEW DEGREES ABOVE NORMAL AMD INSTABILITY CORRESPONDINGLY INCREASING ACROSS THE REGION. THIS INCREASED INSTABILITY ALONG WITH FORCING FROM A PASSING UPPER LEVEL SHORTWAVE SHOULD BE ENOUGH TO SPARK A FEW STRONG THUNDERSTORMS ACROSS THE REGION THURSDAY AFTERNOON AND EVENING...AND WENT AHEAD AND CONTINUED TO HIGHLIGHT THIS POSSIBILITY IN LATEST HWO. THEREAFTER...AN EVEN STRONGER COLD FRONT IS EXPECTED TO CROSS THE REGION EARLY FRIDAY MORNING PROVIDING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ALONG WITH AN EVEN COOLER AIRMASS...EXPECTED TO DROP TEMPERATURES FRIDAY AFTERNOON INTO THE LOWER TO MIDDLE 70S MOST LOCATIONS. .LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. COMPARED TO THE SHORT TERM SECTION ABOVE...MOST OF THIS 4-DAY STRETCH IS LOOKING RATHER TRANQUIL AND SEASONAL FOR EARLY-MID SEPTEMBER...WITH LITTLE RISK OF RAINFALL/THUNDERSTORMS AND IN FACT NO MENTION OF PRECIPITATION IN THE FORECAST AT THIS TIME. IN THE MOST GENERAL SENSE...THE CWA WILL SPEND MOST OF THIS TIME FRAME UNDER THE INFLUENCE OF DRY WEST-NORTHWEST FLOW ALOFT IN THE WAKE OF A VIGOROUS SHORTWAVE PASSING THROUGH FRIDAY NIGHT. FRIDAY NIGHT...THE 12Z ECWMF/GFS SOLUTIONS ARE BOTH IN GOOD AGREEMENT DEPICTING THE SOUTHWEST PERIPHERY OF A STRONG...RATHER AMPLIFIED POSITIVELY TILTED MID/UPPER SHORTWAVE TROUGH PASSING OVER THE HEART OF THE CENTRAL PLAINS. THE SURFACE COLD FRONT ASSOCIATED WITH THIS WAVE SHOULD ALREADY BE WELL SOUTH OF THE CWA BY FRIDAY EVENING...ALONG WITH ALL ASSOCIATED SHOWERS/STORMS. THAT BEING SAID...IF THE FRONT SLOWS A BIT IT WOULDN/T TAKE MUCH TO SEE A FEW SHOWERS LINGER MAINLY IN KS ZONES DURING THE EARLY EVENING HOURS...SO TIMING WILL NEED WATCHED. FOR LOW TEMPS...STILL LOOKS LIKE A SEASONABLY COOL NIGHT RANGING FROM UPPER 40S NORTH TO MID 50S SOUTH. SATURDAY/SAT NIGHT...THIS MAY ARGUABLY BE THE MOST PLEASANT 24 HOURS OF THE ENTIRE FORECAST PERIOD. ALOFT...DRY NORTHERLY FLOW PREVAILS ON THE EASTERN PERIPHERY OF A MID/UPPER RIDGE CENTERED OVER THE DESERT SOUTHWEST/SOUTHERN ROCKIES...WHILE AT THE SURFACE...COOL HIGH PRESSURE RESULTS IN MUCH LIGHTER WINDS THAN THOSE ON FRIDAY. STILL HAVE HIGHS ONLY IN THE MID 70S CWA-WIDE...WITH SAT NIGHT LOWS GENERALLY AROUND 50. SUNDAY/SUNDAY NIGHT...THE MID/UPPER FLOW TURNS A BIT MORE WESTERLY AS THE NORTHEASTERN PERIPHERY OF THE WESTERN CONUS RIDGE FLATTENS A BIT...WHILE AT THE SURFACE...AT LEAST LIGHT SOUTHERLY BREEZES BECOME ESTABLISHED ON THE BACKSIDE OF RETREATING HIGH PRESSURE. THIS SOUTHERLY FLOW WILL GIVE TEMPS A BOOST OVER SAT...BUT STILL ONLY BACK UP TO 80 MOST AREAS FOR HIGHS...AND MAINLY MID 50S FOR LOWS. MONDAY/MONDAY NIGHT...A QUASI-ZONAL FLOW ALOFT BECOMES BETTER ESTABLISHED...AS THE RIDGE MID/UPPER RIDGE CONTINUES TO BE SQUASHED SOUTHWARD A BIT BY A PROGRESSIVE LOW AMPLITUDE WAVE TRACKING FROM THE PACIFIC NORTHWEST ACROSS THE NORTHERN ROCKIES. IN FACT...THE DETERMINISTIC 12Z GFS RUN ACTUALLY SHOWS STORMS DEVELOPING MAINLY JUST WEST OF THE CWA MONDAY NIGHT...BUT WITH LITTLE SUPPORT FROM EITHER THE GFS ENSEMBLE MEAN OR ECMWF WILL LEAVE DRY FOR NOW...AS MOISTURE/INSTABILITY SHOULD STILL BE LACKING QUITE A BIT. EARLY INDICATIONS FROM THE ECMWF ARE THAT MONDAY COULD BE A BIT BREEZY FROM THE SOUTH IN RESPONSE TO NORTHERN PLAINS PRESSURE FALLS. FOR HIGH TEMPS...AM ONLY DEPICTING A SLIGHT WARMUP INTO THE MID-UPPER 80S MOST AREAS FOR NOW...BUT COULD FORESEE THESE HIGHS EVENTUALLY BEING RAISED MORE SO TOWARD 90. TUESDAY...KEPT THE FCST PRECIP-FREE...ALTHOUGH THIS WILL ALSO BARE WATCHING AS THE NEXT SURFACE COLD FRONT APPROACHES THE AREA IN RESPONSE TO THE SHORTWAVE TROUGH NOW CROSSING THE NORTHERN PLAINS/SOUTH CENTRAL CANADA. FOR HIGHS...HAVE A FEELING THAT MUCH LIKE MONDAY THE CURRENTLY DEPICTED HIGHS IN THE MID-UPPER 80S COULD ULTIMATELY END UP CLOSER TO 90...BUT WILL NOT GO THAT WARM YET. LOOKING JUST BEYOND THE OFFICIAL FORECAST PERIOD...STAY TUNED FOR THE POSSIBLE INCLUSION OF SLIGHT POPS IN THE TUES NIGHT-WEDNESDAY TIME FRAME IF TRENDS HOLD. && .PREV DISCUSSION... /ISSUED 1241 PM CDT TUE SEP 4 2012/ AVIATION...18Z KGRI TAF...PREVAILING VFR CONDITIONS EXPECTED AT KGRI FOR THE NEXT 24 HOURS...ALBEIT...MAY SEE IN ISOLATED THUNDERSTORM IN THE VICINITY OF KGRI DURING THE EVENING HOURS AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE A TEMPO GROUP...BUT INTRODUCED A CB AND SCT CIG AT 5KFT AFT 00Z TO HIGHLIGHT THE POTENTIAL. ONCE THE FRONT REACHES THE TERMINAL...AROUND 07Z OR SO...EXPECT AN ABRUPT CHANGE IN WIND DIRECTION AND POTENTIAL FOR ANY CONVECTIVE ACTIVITY TO DIMINISH. WINDS DURING THE EARLY MORNING HOURS WILL LIKELY REMAIN BELOW 18KTS...BUT EXPECT GUST TO NEAR 30KTS BEHIND THIS FRONT DURING BY LATE MORNING WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM/AVIATION...ROSSI LONG TERM...PFANNKUCH
Hazardous weather outlook, Sep 4, 3:24 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT TUE SEP 4 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 052030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 324 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. LATE THIS AFTERNOON THROUGH TONIGHT...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS MAY BE ON THE STRONG TO SEVERE SIDE...MAINLY ALONG AND NORTHEAST OF A LINE FROM FAIRMONT TO LITCHFIELD NEBRASKA. HAIL NEAR THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THURSDAY THROUGH FRIDAY...THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA. THURSDAY AFTERNOON AND EVENING...A FEW THUNDERSTORMS COULD BE ON THE STRONG TO SEVERE SIDE...WITH QUARTER SIZED HAIL AND DAMAGING WIND GUSTS OF 60 MPH BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Local storm report, Sep 4, 5:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
548 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST PHILLIPSBURG 39.75N 99.32W
09/04/2012 M60 MPH PHILLIPS KS AWOS
60MPH WIND GUST REPORTED AT AIPORT AWOS AT 542PM.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:42 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.